For all your Swazi News
over 20 mds pupils admitted to hospital
By ZWELIHLE SUKATI - swazi times-25-Sep-2009
MBABANE – Classes had to be called off yesterday at Mater Dolorosa High School when pupils fell seriously ill after being given wrong drug prescription at the school.
Over 20 pupils were admitted to the Mbabane Government Hospital and school authorities suspect that this could have been caused by the way the combination of deworming and bilharzia tablets were given to the pupils.
Yesterday was the beginning of a nationwide deworming exercise for pupils.
After break all pupils were expected to take two different drugs; one for deworming and one for bilharzia. According to a nurse the drugs for deworming ought to be taken before meals while that for bilharzia should be taken after meals.
However, the school, acting on instruction allegedly given at a workshop conducted for the exercise last term, made sure that every child’s stomach was full such that those who had not eaten anything were provided with bread. It was about 11am when class teachers handed out both prescriptions to pupils in each class. Depending on one’s height, a child was given a maximum of about six tablets for bilharzia and deworming.
An hour later, as lessons continued some pupils started feeling dizzy and weak. “As I started feeling strange, my joints and mouth became numb and dry and noticed that I was quickly running out of saliva,” said one of the pupils still looking very ill when interviewed at the hospital.
The pupils said not long after noticing that something was not right with the medication what followed were stomach pains. “When my stomach started to ache, I was already feeling weak and dizzy and I just fell,” said a Form Four pupil. “All I could do was cry in pain as my friends raised an alarm and I was rushed to hospital,” she said.
This was the same case with other pupils in other classes who had taken the drugs. The pupils were first taken to the Salvation Army Clinic before being transferred to the Mbabane Government Hospital where they were admitted. Interviewed at the hospital, the school’s principal, John Ngwenya, said they had no option but to suspend classes. The shocked principal said he was lost as to what could have been the cause.
“What I have gathered is that the treatment should not have been done on the same day,” he said. The principal said things could have been better had there been a trained person to administer the drugs instead of relying on teachers who were untrained. “It is also said that the number of tablets taken by each pupil for the bilharzia drug should not have depended on the height of the child but his or her weight,” Ngwenya said.
Readers Comments :
Note: The views and opinions expressed are those of the authors and DO NOT necessarily reflect those of Swazilive.com
No Comments yet.Be the first to comment on this story